Format

Send to

Choose Destination
Wien Klin Wochenschr. 2000 Dec 22;112(24):1049-52.

[Multiple organ failure following inhalation of butane gas: a case report].

[Article in German]

Author information

1
Klinische Abteilung für Allgemeine und Chirurgische Intensivmedizin der Klinik für Anästhesie und Intensivmedizin, Leopold-Franzens-Universität Innsbruck, Osterreich.

Abstract

Most cases of acute poisoning by butane and other volatile compounds occur in young people as a consequence of substance abuse by inhalation. Clinical symptoms are caused by asphyxia and mainly affect the cardiovascular, respiratory and central nervous system. There are also reported deaths from intoxication of butane inhalation, mostly by cardiac arrhythmia. We report the case of a healthy 14 year-old boy who inhaled butane gas from an aerosol can for refilling cigarette lighters. Despite successful resuscitation and defibrillation, he died two days later from multiple organ failure involving the central nervous system, cardiovascular system, pulmonary system and the liver. Although such incidents are rare in middle European countries, emergency and intensive care medicine staff should be instructed on the consequences and management of butane gas poisoning.

PMID:
11204316
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center